Algebraic & Geometric Topology

On the Adams spectral sequence for $R$–modules

Andrew Baker and Andrey Lazarev

Full-text: Open access

Abstract

We discuss the Adams Spectral Sequence for R–modules based on commutative localized regular quotient ring spectra over a commutative S–algebra R in the sense of Elmendorf, Kriz, Mandell, May and Strickland. The formulation of this spectral sequence is similar to the classical case and the calculation of its E2–term involves the cohomology of certain ‘brave new Hopf algebroids’ ERE. In working out the details we resurrect Adams’ original approach to Universal Coefficient Spectral Sequences for modules over an R ring spectrum.

We show that the Adams Spectral Sequence for SR based on a commutative localized regular quotient R ring spectrum E=RI[X1] converges to the homotopy of the E–nilpotent completion

π L ̂ E R S R = R [ X 1 ] I ̂ .

We also show that when the generating regular sequence of I is finite, L̂ERSR is equivalent to LERSR, the Bousfield localization of SR with respect to E–theory. The spectral sequence here collapses at its E2–term but it does not have a vanishing line because of the presence of polynomial generators of positive cohomological degree. Thus only one of Bousfield’s two standard convergence criteria applies here even though we have this equivalence. The details involve the construction of an I–adic tower

R I R I 2 R I s R I s + 1

whose homotopy limit is L̂ERSR. We describe some examples for the motivating case R= MU.

Article information

Source
Algebr. Geom. Topol., Volume 1, Number 1 (2001), 173-199.

Dates
Received: 19 February 2001
Revised: 4 April 2001
Accepted: 6 April 2001
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513882589

Digital Object Identifier
doi:10.2140/agt.2001.1.173

Mathematical Reviews number (MathSciNet)
MR1823498

Zentralblatt MATH identifier
0970.55006

Subjects
Primary: 55P42: Stable homotopy theory, spectra 55P43: Spectra with additional structure ($E_\infty$, $A_\infty$, ring spectra, etc.) 55T15: Adams spectral sequences 55N20: Generalized (extraordinary) homology and cohomology theories

Keywords
$S$–algebra $R$–module $R$ ring spectrum Adams Spectral Sequence regular quotient

Citation

Baker, Andrew; Lazarev, Andrey. On the Adams spectral sequence for $R$–modules. Algebr. Geom. Topol. 1 (2001), no. 1, 173--199. doi:10.2140/agt.2001.1.173. https://projecteuclid.org/euclid.agt/1513882589


Export citation

References

  • J. F. Adams, Stable Homotopy and Generalised Homology, University of Chicago Press (1974).
  • M. F. Atiyah, Vector bundles and the K=FCnneth formula, Topology 1 (1962), 245–248.
  • A. Baker, $A_\infty$ stuctures on some spectra related to Morava $K$-theory, Quart. J. Math. Oxf. 42 (1991), 403–419.
  • ––––, Brave new Hopf algebroids and the Adams spectral sequence for $R$-modules, Glasgow University Mathematics Department preprint 00/12; available from http://www.maths.gla.ac.uk/$\sim$ajb/dvi-ps.html.
  • ––––, On the homology of regular quotients, Glasgow University Mathematics Department preprint 01/1; available from \hfill http://www.maths.gla.ac.uk/$\sim$ajb/dvi-ps.html.
  • A. Baker & A. Jeanneret, Brave new Hopf algebroids and extensions of $\MU$-algebras, Glasgow University Mathematics Department preprint 00/18; available from http://www.maths.gla.ac.uk/$\sim$ajb/dvi-ps.html.
  • ––––, Brave new Bockstein operations, in preparation.
  • A. Baker & U. Würgler, Bockstein operations in Morava $K$-theory, Forum Math. 3 (1991), 543–60.
  • B. Botvinnik, Manifolds with singularities and the Adams-Novikov spectral sequence, Cambridge University Press (1992).
  • A. K. Bousfield, The localization of spectra with respect to homology, Topology 18 (1979), 257–281.
  • A. Elmendorf, I. Kriz, M. Mandell & J. P. May, Rings, modules, and algebras in stable homotopy theory, American Mathematical Society Mathematical Surveys and Monographs 47 (1999).
  • A. Lazarev, Homotopy theory of $A_\infty$ ring spectra and applications to $\MU$-modules, to appear in $K$-theory.
  • H. Matsumura, Commutative Ring Theory, Cambridge University Press, (1986).
  • D. C. Ravenel, Localization with respect to certain periodic homology theories, Amer. J. Math. 106 (1984), 351–414.
  • ––––, Complex Cobordism and the Stable Homotopy Groups of Spheres, Academic Press (1986).
  • N. P. Strickland, Products on $\MU$-modules, Trans. Amer. Math. Soc. 351 (1999), 2569–2606.
  • V. V. Vershinin, Cobordisms and spectral sequences, Translations of Mathematical Monographs 130, American Mathematical Society (1993).
  • C. A. Weibel, An Introduction to Homological Algebra, Cambridge University Press (1994).
  • J. J. Wolbert, Classifying modules over $K$-theory spectra, J. Pure Appl. Algebra 124 (1998), 289–323.